Hail, Fremont
- When
- July 28, 4:02 PM MST
- Where
- Fremont County, 3.55 mi WSW of Wind River
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.962, -108.936
Golf ball sized hail was reported on Trout Creek Road.
Breaks in an overcast sky caused by moist upslope flow allowed for afternoon heating in the Wind River Basin. Thunderstorms developed near Ft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Breaks in an overcast sky caused by moist upslope flow allowed for afternoon heating in the Wind River Basin. Thunderstorms developed near Ft. Washakie and tracked southeast along the foothills through Lander and Red Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 28, 12:27 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 127 PM MDT TUE JUL 28 2009 SHORT TERM...TONIGHT THROUGH FRIDAY INSTABILITY GRADUALLY BUILDING ACROSS THE AREA AS TEMPERATURES SLOWLY WARM INTO THE MID 60S TO MID 70S. LAPS ANALYSIS SHOWING AREAS OF CAPE BETWEEN 500 J/KG AND 1000 J/KG. THE MODIFIED RIW SOUNDING THIS MORNING SHOWED ABOUT 900 J/KG OF AVAILABLE ENERGY WITH A TEMP OF 70 AND A 50 DEW POINT. THE APPROACHING DISTURBANCE WILL NOT MAKE IT FOR MAX HEATING EXCEPT THE FAR NW. STORMS WILL LIKELY FIRE AS THE AFTERNOON WEARS ON AND THEN FEED ON SOME OUTFLOW BOUNDARIES IF THE SURFACE TEMPS DONT DROP OFF TOO SOON. THE MAIN EVENT DISTURBANCE AND ASSOCIATED COLD FRONT IS SEEN MOVING QUICKLY SOUTH INTO NRN MT. THE COLD FRONT WAS THROUGH CTB BY 18Z AND AT ITS CURRENT PACE IT WILL MAKE IT TO THE WIND RIVER BASIN AROUND MIDNIGHT. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED WITH THE FRONT FOLLOWED BY A PERIOD OF UPSLOPE INTO WEDNESDAY. THE LONGEST LASTING UPSLOPE PCPN WILL OCCUR NEAR THE FOOTHILLS OF THE CENTRAL ZONES. TEMPERATURES WILL BE HARD PRESSED TO GET OUT OF THE 50S TOMORROW IN THESE AREAS. THE SNOW LEVEL WILL LIKELY DROP TO BETWEEN 8000 AND 9000 FEET IN THE NRN MTNS LATER TONIGHT AND BETWEEN 9000 AND 10000 FEET ALONG THE EAST SLOPE OF THE WIND RIVER MTNS DURING THE DAY WEDNESDAY. CONDITIONS WILL GRADUALLY IMPROVE LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH SOME SHOWERS LINGERING INTO THE EVENING. OVERNIGHT LOWS WILL BE QUITE COOL WEDNESDAY NIGHT WITH READINGS DROPPING INTO THE 40S AND EVEN A FEW 30S EAST OF THE DIVIDE AND MAINLY 30S OUT WEST. TEMPERATURES WILL REBOUND ON THURSDAY WITH ONLY ISOLATED MTN STORMS EXPECTED. ON FRIDAY...THE PREFERRED NAM12 IS SHOWING ANOTHER DISTURBANCE MOVING SOUTH OUT OF SRN CANADA AND MONTANA WHICH WILL ARRIVE IN THE AFTERNOON FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE GFS IS WEAKER AND SLOWER WITH THIS SYSTEM BUT SINCE THE NAM HAS BEEN DOING QUITE WELL RECENTLY...IT WAS FOLLOWED FOR THIS PACKAGE. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY GFS/ECMWF AND GEFS MEAN ALL IN GOOD AGREEMENT WITH HIGH AMPLITUDE BLOCK OVER NORTH AMERICA...UPPER RIDGE ALONG THE WEST COAST AND DOWNSTREAM TROUGH OVER CENTRAL/EASTERN CANADA AND NORTHERN TIER OF CENTRAL/EASTERN U.S.. GRADUAL DEAMPLIFICATION OF THIS PATTERN FORECAST EARLY NEXT WEEK MODELS CONTINUING TO BACK OFF PROGRESSION OF WEST COAST RIDGE AND CLOSED LOW NEAR 40N ALONG THE CALIFORNIA COAST. CLIPPERS DIVING INTO THE NORTHERN PLAINS WILL REINFORCE STATIONARY FRONTAL BOUNDARY AGAINST EAST SLOPES OF THE DIVIDE FRIDAY THROUGH THE WEEKEND WITH A HIGH DEGREE OF UNCERTAINTY ON TIMING AND STRENGTH OF THESE SYSTEMS. BELOW NORMAL TEMPERATURES EAST OF THE DIVIDE NNW FLOW ALOFT AND FRONT THE FOCUS FOR LATE DAY CONVECTION WILL PERSIST THROUGH THE WEEKEND. DRIER CONDITIONS WITH NEAR NORMAL TEMPERATURES WILL BE FOUND WEST OF THE DIVIDE. MODIFIED WEAKER FRONT AND NNW FLOW ALOFT WILL LIKELY REMAIN OVER THE AREA INTO EARLY NEXT WEEK WITH CONTINUED CHANCES OF LATE DAY STORMS EAST OF THE DIVIDE ALONG WITH WARMER TEMPERATURES THOUGH STILL BELOW NORMAL FOR EARLY AUGUST. AVIATION... AN UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW ALOFT WILL MOVE ACROSS WYOMING THIS AFTERNOON AND EVENING. THIS WEAK SYSTEM WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS WITH LOCALIZED MVFR CONDITIONS. A STRONG COLD FRONT WILL MOVE ACROSS EASTERN AND CENTRAL WYOMING TONIGHT AND PROGRESS TO THE DIVIDE BY 09Z. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST EAST OF THE DIVIDE BEHIND THE FRONT WITH GUSTS UP TO 20 KT. UPSLOPE RAIN SHOWERS ARE EXPECTED ALONG AND BEHIND THE COLD FRONT EAST OF THE DIVIDE LATE TONIGHT WITH LOCALIZED MVFR CEILINGS. NORTHEAST UPSLOPE FLOW WILL CONTINUE EAST OF THE DIVIDE WEDNESDAY WITH UPSLOPE FLOW PRODUCING LIGHT RAIN SHOWERS AND LOCALIZED MVFR CEILINGS. INSTABILITY WEST OF THE DIVIDE WILL ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON...MAINLY IN THE MOUNTAINS. FIRE WEATHER... AN UNSEASONABLY COOL...MOIST WEATHER PATTERN WILL PERSIST THROUGH WEDNESDAY AS ANOTHER STRONG COLD FRONT MOVES SOUTH ACROSS THE AREA TONIGHT INTO WEDNESDAY MORNING. ALL BUT THE EXTREME SOUTHWEST WILL LIKELY SEE NORTH TO NORTHEAST WINDS AND A GOOD CHANCE OF MORE SHOWERS AS THIS SYSTEM PASSES THROUGH. THE AREAS EAST OF THE DIVIDE WILL BE MOST AFFECTED BY THE COOL...CLOUDY AND SHOWERY CONDITIONS INTO WEDNESDAY. AFTER A BRIEF RECOVERY ON THURSDAY...ANOTHER SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATER FRIDAY INTO THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...AEM AVIATION...SMITH FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE JUL 28 2009 WYZ001>020-022>030-291100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH ARE POTENTIAL HAZARDS. ANOTHER FRONT WILL MOVE THROUGH TONIGHT BRINGING THE POTENTIAL FOR SNOW HIGH IN THE NORTHERN MOUNTAINS. SNOW LEVELS WILL DROP TO NEAR 9000 FEET IN THE BIGHORN MOUNTAINS...AND 10000 FEET IN THE ABSAROKAS AND WIND RIVER MOUNTAINS. ACCUMULATIONS ARE EXPECTED TO BE LIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR THE LIGHT SNOW IN THE NORTHERN MOUNTAINS WILL CONTINUE WEDNESDAY...WITH MAINLY LIGHT ACCUMULATIONS EXPECTED. OTHERWISE...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FROM THUNDERSTORMS TODAY AND TONIGHT. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 331 PM MDT TUE JUL 28 2009 WYZ015>017-282230- UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 331 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 430 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BURRIS...OR 19 MILES SOUTHEAST OF DUBOIS... MOVING SOUTHEAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF BURRIS...U.S. HWY 287/26 MILE MARKER 80...CROWHEART AND U.S. HWY 287/26 MILE MARKER 90...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4329 10889 4307 10911 4334 10953 4348 10938 TIME...MOT...LOC 2131Z 305DEG 11KT 4336 10935 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 339 PM MDT TUE JUL 28 2009 WYZ014-025-026-282230- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST- 339 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY UNTIL 430 PM MDT... AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PINEDALE...MOVING SOUTHEAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF PINEDALE...FREMONT LAKE...WENZ FIELD...BOULDER LAKE...U.S. HWY 191 MILE MARKER 90 AND BOULDER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4284 10950 4262 10966 4280 11003 4296 10991 TIME...MOT...LOC 2140Z 298DEG 9KT 4284 10986 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 406 PM MDT TUE JUL 28 2009 WYZ005-007-017-018-290100- SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- WIND RIVER BASIN-LANDER FOOTHILLS- INCLUDING THE CITIES OF...THERMOPOLIS...RIVERTON...SHOSHONI... LANDER 406 PM MDT TUE JUL 28 2009 ...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHWEST BIGHORN BASIN...THE WIND RIVER BASIN...THE LANDER FOOTHILLS AND THE OWL CREEK AND BRIDGER MOUNTAINS THROUGH 7 PM MDT... ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHWEST BIGHORN BASIN...THE WIND RIVER BASIN...THE LANDER FOOTHILLS AND THE OWL CREEK AND BRIDGER MOUNTAINS THROUGH 7 PM MDT. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE QUARTER TO ONE HALF AN INCH OF RAINFALL. STRONGER THUNDERSTORMS WILL BE ACCOMPANIED BY WIND GUSTS TO 40 MPH... HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 418 PM MDT TUE JUL 28 2009 WYZ015>018-282300- LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 418 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 500 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BULL LAKE...OR 14 MILES NORTHWEST OF FORT WASHAKIE...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT COUNTY....INCLUDING FORT WASHAKIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4307 10877 4287 10897 4310 10932 4325 10917 TIME...MOT...LOC 2218Z 306DEG 10KT 4312 10914 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 439 PM MDT TUE JUL 28 2009 WYZ008-009-290100- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- 439 PM MDT TUE JUL 28 2009 ...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE BIGHORN MOUNTAINS THROUGH 7 PM MDT... ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE BIGHORN MOUNTAINS THROUGH 7 PM MDT. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE QUARTER TO ONE HALF AN INCH OF RAINFALL. STRONGER THUNDERSTORMS WILL BE ACCOMPANIED BY WIND GUSTS TO 40 MPH... HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 440 PM MDT TUE JUL 28 2009 WYZ002-007-016-017-282330- ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN-WIND RIVER BASIN- 440 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS COUNTIES UNTIL 545 PM MDT... AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF ANCHOR DAM...OR 34 MILES WEST OF THERMOPOLIS...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS OVER EXTREME NORTHERN FREMONT COUNTY NEAR THE OWL CREEK MOUNTAINS. PENNY SIZE HAIL...WINDS OF 40 TO 50 MPH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN FREMONT AND WESTERN HOT SPRINGS COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4336 10847 4320 10874 4355 10906 4366 10886 TIME...MOT...LOC 2240Z 321DEG 16KT 4353 10888 JONES
The Riverton/Lander radar (KRIW), 39 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
3 hail. Local standard time, as filed.
Golf ball sized hail was reported on Trout Creek Road.
Hail of dime to quarter size fell in the foothills southeast of Lander. A trained spotter measured 0.96 inches of rain in 35 minutes. The combination of rain and hail caused irrigation ditches to quickly fill.
Red Canyon Ranch experienced golf ball sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176380, 176381, 176382.